Endocrine Abstracts (2007) 13 P15

Hypercalcaemia from vitamin D supplements and parathyroid autonomy: the hazards of DIY therapeutics

James Ahlquist, Lesley Cranfield & Cathryn Corns


Southend Hospital, Westcliff on Sea, Essex, United Kingdom.


Vitamin D toxicity is a recognised consequence of vitamin D therapy arising from prescription of pharmacological doses of vitamin D; biochemical monitoring is recommended for these patients. In contrast, patients taking low-dose calcium and vitamin D (Ca+D) supplements, commonly used to reduce the risk of osteoporosis, are not regarded as at risk of vitamin D toxicity, and biochemical monitoring is not routine. We report a patient taking Ca+D supplements who developed hypercalcaemia due to severe vitamin D toxicity, who was also found to have undiagnosed parathyroid autonomy.

A 65 year-old lady was admitted as an emergency with acute renal failure and severe hypercalcaemia (creatinine 372 μmol/L, corrected calcium (cCa) 3.68 mmol/L). She had taken Calcichew-D3 Forte for two years, and 6 months prior to presentation had stopped this and started Biocare-Plus, containing 400 mg calcium and 5 μg (200 IU) vitamin D daily. There were no features of malignancy, and serum PTH was mid-normal (4.22 pmol/L). Parathyroid imaging (isotope and MRI) was negative. Serum 25-OH vitamin D was markedly elevated at 850 (normal 15–100) nmol/L. Her hypercalcaemia and renal failure resolved with rehydration alone, and she made a full recovery. After 8 months her cCa returned to normal (2.53 mmol/L); however, 25-OH vitamin D still remains elevated at 132 nmol/l after 22 months. PTH remained mid-normal (4–5.2 pmol/L) throughout.

This case demonstrates that low-dose vitamin D can lead to marked vitamin D toxicity, and illustrates the hazards of unmonitored Ca+D therapy, which is widely available without prescription. The absence of suppression of serum PTH throughout indicates a degree of parathyroid autonomy which probably contributed to the hypercalcaemia. Patients taking Ca+D supplements are at risk of vitamin D accumulation; the resulting hypercalcaemia may be exacerbated by undiagnosed hyperparathyroidism. Routine biochemical monitoring would be required to prevent such patients developing severe hypercalcaemia.

Article tools

My recent searches

No recent searches.